What is Rebound Headache?
Long-term use of headache medications to treat conditions such as migraine may produce rebound headaches, also called medication-overuse headaches. If taken more than a week regularly, any pain medication can trigger rebound headaches if you already have a headache disorder.
Causes of Rebound Headache
Rebound headache depends on the original headache being treated. They may occur frequently, nearly every day, mostly on waking, and may be accompanied by restlessness, nausea, memory problems, difficulty concentrating and irritability. Severe forms of rebound headaches may be associated with fever, double vision, stiff neck, seizures, and difficulty speaking. It may worsen even after rest and pain medication and wake you up from sleep.
Treatment for Rebound Headache
To treat rebound headaches, your doctor may advise you to reduce or stop your current pain medication. Your symptoms may worsen initially and you may experience withdrawal symptoms such as restlessness, nausea or constipation for 2 days to several weeks. You may require hospitalization if you have developed drug dependency or if you have associated conditions such as depression and anxiety. Your doctor may prescribe alternative medications to manage your headaches and the side effects of medications. Cognitive-behavioral therapy may be recommended, which teaches you ways of coping with a headache.